Do tumor necrosis factor inhibitors cause uveitis? A registry-based study

Authors

  • Lyndell L. Lim,

    Corresponding author
    1. Centre for Eye Research Australia, University of Melbourne, East Melbourne, Victoria, Australia
    2. Casey Eye Institute, Oregon Health and Science University, Portland
    • FRANZCO, Centre for Eye Research Australia, University of Melbourne, 32 Gisborne Street, East Melbourne, Victoria 3002, Australia
    Search for more papers by this author
  • Frederick W. Fraunfelder,

    1. Casey Eye Institute, Oregon Health and Science University, Portland
    Search for more papers by this author
    • Dr. Fraunfelder has received consulting fees (less than $10,000 each) from Novartis and Eli Lilly. Dr. Rosenbaum has received consulting fees (less than $10,000) from Abbott Laboratories. Oregon Health and Science University received clinical trial support from Centocor to study infliximab as a uveitis treatment in a prospective trial that has been completed; the university is in negotiations with Abbott Laboratories regarding clinical trial support for a trial to study adalimumab as a uveitis treatment.

  • James T. Rosenbaum

    1. Casey Eye Institute, Oregon Health and Science University, Portland
    Search for more papers by this author
    • Dr. Fraunfelder has received consulting fees (less than $10,000 each) from Novartis and Eli Lilly. Dr. Rosenbaum has received consulting fees (less than $10,000) from Abbott Laboratories. Oregon Health and Science University received clinical trial support from Centocor to study infliximab as a uveitis treatment in a prospective trial that has been completed; the university is in negotiations with Abbott Laboratories regarding clinical trial support for a trial to study adalimumab as a uveitis treatment.


Abstract

Objective

Population-based studies of patients with ankylosing spondylitis indicate that tumor necrosis factor (TNF) inhibitors prevent uveitis. Paradoxically, anecdotal reports implicate etanercept as a cause of uveitis. Therefore, using the information from 2 drug events databases, the purpose of this study was to assess reported cases of uveitis associated with the use of TNF inhibitors.

Methods

Uveitis cases occurring in the US associated with etanercept, infliximab, or adalimumab therapy that were reported to 2 spontaneous reporting databases prior to January 1, 2006 were reviewed.

Results

Overall, there were 43 cases of uveitis associated with etanercept, 14 associated with infliximab, and 2 associated with adalimumab. After normalizing for the estimated number of patients treated with each medication, etanercept was associated with a greater number of uveitis cases than infliximab (P < 0.001) and adalimumab (P < 0.01), while no such association was found between adalimumab and infliximab (P > 0.5). Using a priori criteria to avoid including patients whose underlying disease was associated with uveitis, 20 cases associated with etanercept, 4 cases associated with infliximab, and 2 cases associated with adalimumab were identified. A repeat analysis again revealed a greater number of uveitis cases associated with etanercept (P < 0.001 versus infliximab).

Conclusion

Etanercept therapy is associated with a significantly greater number of reported uveitis cases in comparison with infliximab and adalimumab in 2 medication side effect registries. These results are consistent with previous studies and suggest that this relationship is drug specific and not related to TNF inhibitors as a whole. However, our findings do not support the use of infliximab over etanercept; rather, if a patient develops uveitis during etanercept therapy, then a change to infliximab may be warranted.

Ancillary